NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, May 23, 2013
Smoking and Tobacco
After smoking for the last 7 years, I have quit, again... This is my 10th, or so, attempt to quit. I decided to go back to wearing the patch, since it was the only thing that helped in the past (The longest break from smoking I`ve ever had was 35 days on the patch) I`ve been cutting back for the last few months, down to 1/2 pack a day. This was so that I could start with 14mg patches instead of a full dose. However, the 14mg patch got my extremely sick after the first 12 hours. Dizzy, sick to stomach, head-ache, etc. So I took it off and put on a 7mg patch. This worked fine for 3 days and then the symptoms came back again! So I took the patch off completely and went cold turkey (I never smoked while wearing the patch). However, I still have all the symptoms plus more.. Body aches, stiff neck, sore throat... Flu like symptoms with NO fever... My question is this: Was this a reaction to the patch? Although I never had this reaction before in the past. Also, since I went cold turkey and it got worse is this withdrawal syptoms? I am not aware of any physical symptoms with nicotine withdrawal.. At least not this extreme (and I never had this with previous attempts to quit).. Is it possible I picked up a cold or virus at exactly the same time I quit? Does quitting put my body in shock and reduce my immune system for a short period? If so, I thought quitting smoking I was supposed to get better within 8 hours! I`ve read all those charts about after 8 hours of no smoking one breaths better.. 24 hours of no smoking one`s taste and smell is better, etc etc.. I just seemed to get worse and worse... Thanks for any advice...
That is excellent that you are trying to quit cigarettes and each time is slightly different. 8 weeks of nicotine patch therapy is recommended in a quit attempt. Side effects of nicotine patches are usually minimal - skin reaction where the patch is placed or insomnia. Generally, taking the patch off at night reduces sleep problems. Nicotine withdrawal symptoms include: difficulty concentrating, irritability, anxiety, restlessness, increased appetite, negative mood, and urges to smoke. As your body adjusts to nicotine no longer being present, these symptoms will decrease in intensity and in frequency. As you can see, the symptoms of sore throat and flu-like symptoms you are describing are not typically associated with the patch or nicotine withdrawal. It would be important to discuss these with your health care provider, as well as other options for managing nicotine withdrawal symptoms such as bupropion (Zyban) and other forms of nicotine replacement where you control delivery (gum, inhaler and nasal spray). These are recommended as the first-line medications in the Clinical Practice Guideline on Treating Tobacco Use and Dependence
Karen L Ahijevych, PhD, RN, FAAN
Professor at The College of Nursing
Professor at The College of Public Health
Associate Dean for Academic Affairs
College of Nursing
The Ohio State University